Kentucky, 2014Flash Flooding and Flood in Kentucky, February 20 to 21, 2014
February 20 to 21, 2014 · NWS JKL · 61 events in 22 counties and zones
A strong cold front that moved across eastern Kentucky brought severe weather to the area on February 20th and 21st. Numerous trees were felled across the forecast area by thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $2,000
- Events
- 61
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front that moved across eastern Kentucky brought severe weather to the area on February 20th and 21st. Numerous trees were felled across the forecast area by thunderstorm wind gusts. Heavy rain also lead to isolated flooding issues for a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 20, 7:48 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 20, 7:48 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
748 AM EST THU FEB 20 2014
.UPDATE...
ISSUED AT 748 AM EST THU FEB 20 2014
THE WARM FRONT DID NOT GET FIRED UP UNTIL IT WAS ALMOST OUT OF
EASTERN KENTUCKY. WITHIN THE LAST HOUR...SOME LIGHTNING WAS DETECTED
OVER ELLIOT COUNTY. THIS LINE WILL CONTINUE MOVING TO THE NORTHEAST
LEAVING EASTERN KENTUCKY IN THE WARM AIR TODAY. EXPECTING HIGH
TEMPERATURES NEAR 70 TODAY. THE FRONT THIS EVENING STILL LOOKS
PRETTY DANGEROUS. SPC JUST UPDATED CENTRAL KENTUCKY TO A MODERATE
RISK FOR SEVERE THUNDERSTORMS. EASTERN KENTUCKY IS STILL IN THE
SLIGHT RISK. WILL HAVE TO WAIT AND SEE HOW FAR INTO EASTERN KENTUCKY
THE SYSTEM WILL GET BEFORE IT FALLS APART.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 416 AM EST THU FEB 20 2014
THE MODELS IN GOOD AGREEMENT WITH JUST SOME SLIGHT VARIANCES IN
TIMING. THE COLD FRONT MOVING INTO THE AREA DURING THE OVERNIGHT
HOURS TONIGHT IS POISED TO PACK QUITE A WALLOP. THE GOOD NEWS IS
THAT EASTERN KENTUCKY CAN OFTEN BE A GRAVE YARD FOR SYSTEMS LIKE THIS
AS THEY BECOME STARVED FOR INSTABILITY THE FURTHER EAST THEY CONTINUE
INTO THE COAL FIELDS. THERE ARE MULTIPLE CONCERNS WITH THIS SYSTEM.
THE MOST LIKELY ISSUE TO OCCUR IS THE STRONG GUSTY WINDS. THE NAM
TIME HEIGHT IS SHOWING VERTICAL THETA SURFACES THAT HAVE THE
POTENTIAL TO MIX DOWN WINDS UP TO 60 MPH. THE VERTICAL THETA SURFACE
MEANS THAT THE HIGHER VELOCITY WINDS ALOFT CAN EASILY MIX DOWN TO THE
SURFACE. THE VERTICAL THETAS ARE NOT AS IMPRESSIVE AS THE RUN FROM
LAST NIGHT...HOWEVER ARE STILL A CLEAR INDICATOR OF THE WIND GUST
POTENTIAL. THE NEXT CONCERN IS THE POTENTIAL FOR TORNADOES THAT ARE
SPUN UP WITH A QUASI LINEAR CONVECTING SYSTEM (QLCS). THESE SPRING
SQUALL LINES ARE PERFECT FOR QLCS DEVELOPMENT. WHAT HAPPENS IN A QLCS
SYSTEM IS THAT A TORNADO CAN SPIN UP VERY QUICKLY IN PLACES WHERE
THERE IS A BREAK IN THE SQUALL LINE. THE SPIN UP IS SO QUICK...THAT
LEAD TIME TENDS TO BE VERY LIMITED. THE BIG QUESTION IS HOW FAR INTO
EASTERN KENTUCKY WILL THIS SYSTEM BE ABLE TO MOVE...BEFORE STARTING
TO WEAKEN. THE MODELS ARE INDICATING THE SYSTEM WILL BE
DE-INTENSIFYING AS IN MOVES FURTHER INTO THE AREA. AS SUCH...THE
WESTERN HALF OF EASTERN KENTUCKY IS FAR MORE LIKELY TO SEE THE SEVERE
WEATHER THAN THE FAR SOUTHEASTERN PORTION OF THE AREA. EVEN IF THE
INSTABILITY DECREASES...THE DYNAMICS OF THE SYSTEM WILL STILL ALLOW
WIND GUSTS OF NEAR 60 MPH...EVEN AFTER THE THUNDER STOPS. IN A
SENSE...IT WILL BE A SEVERE RAIN SHOWER. IF THIS HAPPENS...SEVERE
THUNDERSTORM WARNINGS WILL CONTINUE TO BE ISSUED. THE SYSTEM SHOULD
MOVE OUT OF PIKE COUNTY ON FRIDAY MORNING. THE TEMPERATURES WILL BE
COOLING OFF BEHIND THE FRONT. EXPECT TO SEE A LOT OF TREES KNOCKED
DOWN WITH THIS SYSTEM...SO THE THE POWER WILL MOST LIKELY ALSO BE CUT
OFF IN MANY LOCATIONS AS THE FRONT MOVES ACROSS THE AREA.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 301 AM EST THU FEB 20 2014
FAIRLY GOOD AGREEMENT BETWEEN THE MODELS IN THE EXTENDED. OVERALL
DAYS 3 THROUGH 7 LOOK TO BE VERY QUIET WITH ONLY ONE SHORT PERIOD
WITH A CHANCE OF PRECIPITATION. HIGH PRESSURE WILL DOMINATE MOST OF
THE EXTENDED PERIOD...WITH COOLDOWN IN STORE FOR THE UPCOMING WORK
WEEK. THE ONE EXCEPTIONALLY WARM DAY DURING THE EXTENDED LOOKS TO BE
SATURDAY WHEN HIGHS COULD CLIMB TO AROUND 60 DEGREES. AFTER THAT...A
PASSING WEAK WEATHER SYSTEM IS EXPECTED TO USHER MUCH COOLER AIR
INTO THE AREA OUT OF CANADA. HIGHS ON SUNDAY WILL LIKELY ONLY MAKE
INTO THE MID TO UPPER 40S NORTH OF THE HAL ROGERS PARKWAY...AND THE
LOWER 50S FROM THERE NORTHEASTWARD TO NORTHERN JOHNSON COUNTY. FROM
MONDAY ONWARD...A MUCH COOLER AIR MASS WILL BE IN PLACE. THIS AIR
MASS WILL BE REINFORCED AS A SERIES OF WEAK DISTURBANCES IN THE
UPPER ATMOSPHERE PASS BY THE AREA. HIGHS ON MONDAY AND TUESDAY ARE
EXPECTED TO TOP OUT IN THE 40S...WITH MAXIMUM READINGS ON WEDNESDAY
ONLY MAKING IT INTO THE 30S. THESE NUMBERS ARE QUITE A BIT COOLER
THAN THE LATEST MEXMOS GUIDANCE IS SUGGESTING...WHICH IS WELL AND
GOOD CONSIDERING THE REINFORCING SHOTS OF COLD AIR WE COULD BE
RECEIVING DURING THE WEEK. BOTH THE GFS AND ECMWF WERE IN GOOD
AGREEMENT THROUGHOUT THE PERIOD...WITH THE EXCEPTION OF
MONDAY NIGHT AND TUESDAY...WHEN THE ECMWF BRINGS A CLIPPER TYPE
SYSTEM ACROSS THE AREA AND CORRESPONDING LIGHT PRECIPITATION. THE
GFS...ON THE OTHER HAND...WAS PRETTY MUCH DRY THROUGHOUT THE PERIOD.
WITH ALL THIS IN MIND...DECIDED TO GO WITH A WATERED DOWN VERSION OF
THE ECMWF MODEL FOR PRECIPITATION PROBABILITIES...QPF...AND SKY COVER
FOR THE MONDAY NIGHT AND TUESDAY TIME FRAME. WE COULD SEE ISOLATED
RAIN AND SHOWERS ACROSS THE REGION AS THE WEATHER SYSTEM DIVES TO THE
SOUTHEAST OUT OF THE WESTERN GREAT LAKES. THE ECMWF WAS USED DUE TO
ITS BETTER RELIABILITY. IN SPITE OF THIS...THERE IS LOW CONFIDENCE AS
TO WHAT TYPE OF WEATHER WE WILL ACTUALLY SEE ON TUESDAY. THE REST OF
THE WEEK BEFORE AND AFTER TUESDAY WILL FEATURE DRY WEATHER AND COOLER
THAN NORMAL TEMPERATURES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 659 AM EST THU FEB 20 2014
PREDOMINANTLY VFR IS EXPECTED THROUGH 4Z. SOUTH WINDS WILL PICK UP
SUBSTANTIALLY DURING THE DAY TODAY...WITH GUSTS TOPPING 40 KTS AT
TIMES... ESPECIALLY IN THE AFTERNOON. THE FRONT WILL APPROACH FROM
THE WEST AFTER 4Z. SOME CBS MAY BE MOVING INTO THE AREA AFTER 1Z.
THESE STORMS ARE VERY DANGEROUS AND MAY PRODUCE WIND GUST GREATER
THAN 50 KTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. EXPECTING TEMPO
VFR WITH THE HEAVIER STORMS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
UPDATE...JJ
SHORT TERM...JJ
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, Feb 20, 4:26 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 AM EST THU FEB 20 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
426 AM EST THU FEB 20 2014
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE DAY.
A LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
DURING THE OVERNIGHT HOURS. THERE WILL BE A SLIGHT RISK OF DAMAGING
WIND GUSTS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW WILL BE POSSIBLE MONDAY NIGHT THROUGH EARLY TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
JJ
In the hours before
Special weather statement, Feb 20, 6:44 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EST THU FEB 20 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
644 AM EST THU FEB 20 2014
...SEVERE THUNDERSTORM THREAT FOR THURSDAY NIGHT...
A STRONG COLD FRONT WILL MOVE EAST THROUGH KENTUCKY TONIGHT. THIS
WILL LIKELY PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS WHICH WILL
ACCOMPANY THE FRONT ACROSS THE STATE. THE THUNDER AND LIGHTNING MAY
BE ON THE DECLINE AS THE WEATHER SYSTEM PASSES THROUGH EASTERN
KENTUCKY. HOWEVER...WINDS ALOFT WILL REMAIN VERY STRONG.
THUNDERSTORMS OR EVEN JUST HEAVY RAIN SHOWERS ALONG THE COLD FRONT
MAY POSE A THREAT OF BRINGING DAMAGING WINDS DOWN TO THE GROUND. THE
PRIMARY THREAT FOR SEVERE WEATHER WILL BE FROM 9 PM THROUGH 5 AM IN
EASTERN KENTUCKY. THERE IS ALSO A POTENTIAL FOR BRIEF HEAVY RAINS.
THIS COULD LEAD TO HIGH WATER ISSUES...ESPECIALLY IN LOCATIONS THAT
HAVE RECENTLY LOST THEIR SNOW COVER. OUTSIDE OF THE SHOWER AND
THUNDERSTORM THREAT... WIND GUSTS UP TO 45 MPH ARE EXPECTED THURSDAY
AND THURSDAY NIGHT. NOW IS THE TIME TO PREPARE FOR THIS EARLY TASTE
OF SPRING SEASON SEVERE WEATHER.
GREIF/HAL/JJ
Event by event
58 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
Flood, Estill
- When
- February 20, 10:15 AM EST to 11:15 AM EST
- Where
- Estill County, 0.88 mi NE of Shade to 1.14 mi SW of Crystal
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.660, -83.860
Miller Creek that parallels Hwy 52 towards Estill county was at bank full and moving swiftly. At the Lee/Estill county line, the creek was out of its banks and flooding the nearby low lying farmland.
Thunderstorm Wind, Pulaski
- When
- February 20, 11:12 PM EST
- Where
- Pulaski County, Eubank
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -84.650
Trees were reported down along Freedom Church Road along with tree limbs 4 to 5 inches in diameter.
Thunderstorm Wind, Pulaski
- When
- February 20, 11:15 PM EST
- Where
- Pulaski County, 0.55 mi E of West Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.080, -84.610
Trees were blown down on Highways 2303, 227, and 769.
Thunderstorm Wind, Rockcastle
- When
- February 20, 11:35 PM EST
- Where
- Rockcastle County, 0.88 mi NE of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.360, -84.340
Trees were blown down and across Hwy 1249 running south of Mount Vernon.
Thunderstorm Wind, McCreary
- When
- February 20, 11:38 PM EST
- Where
- McCreary County, 0.55 mi W of Cooperative
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.720, -84.610
A tree was blown down and across Hwy 3258 at mile marker 3.
Thunderstorm Wind, Jackson
- When
- February 20, 11:40 PM EST
- Where
- Jackson County, 0.55 mi W of Sandgap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.480, -84.090
Trees were blown down along Hwy 421.
Thunderstorm Wind, McCreary
- When
- February 20, 11:40 PM EST
- Where
- McCreary County, 0.69 mi N of Nevilsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.840, -84.530
Several trees were blown down and across Hwy 927.
Thunderstorm Wind, Powell
- When
- February 20, 11:46 PM EST
- Where
- Powell County, 1.29 mi WSW of Vaughns Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.810, -83.940
Two trees were blown down on Frames Branch Road.
Thunderstorm Wind, Montgomery
- When
- February 20, 11:50 PM EST
- Where
- Montgomery County, 1.76 mi SW of Camargo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.980, -83.900
A tree was blown down on Fox Road in Camargo.
Thunderstorm Wind, Powell
- When
- February 20, 11:50 PM EST
- Where
- Powell County, 2.29 mi ESE of Westbend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.910, -83.930
A technician reported that large limbs had snapped off along tops of trees at the NWR transmitter site.
Thunderstorm Wind, McCreary
- When
- February 20, 11:55 PM EST
- Where
- McCreary County, 0.55 mi W of Whitley City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.720, -84.480
A tree was blown down and across Hwy 1651.
Thunderstorm Wind, McCreary
- When
- February 21, 12:03 AM EST
- Where
- McCreary County, 1.8 mi ESE of Pine Knot
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.640, -84.400
A tree was blown down and across Hwy 1470.
Thunderstorm Wind, Bath
- When
- February 21, 12:05 AM EST
- Where
- Bath County, 2.34 mi SSW of Salt Lick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.090, -83.640
Trees were blown down and across Hwy 3290.
Thunderstorm Wind, Jackson
- When
- February 21, 12:05 AM EST
- Where
- Jackson County, 0.69 mi S of New Zion
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -83.900
Barn doors were blown off and sections of fence were removed on New Zion Ridge Road.
Thunderstorm Wind, McCreary
- When
- February 21, 12:05 AM EST
- Where
- McCreary County, 4.96 mi NNE of Swain
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.750, -84.350
A tree was blown down on KY-478 at mile marker 4.
Thunderstorm Wind, Whitley
- When
- February 21, 12:07 AM EST
- Where
- Whitley County, 2.85 mi WSW of Parkers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.710, -84.320
A tree was blown down and across Hwy 1673 at mile marker 1.2.
Thunderstorm Wind, Lee
- When
- February 21, 12:10 AM EST
- Where
- Lee County, 1.38 mi N of Heidelberg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.570, -83.780
Trees were blown down on Hwy 399.
Thunderstorm Wind, Knox
- When
- February 21, 12:25 AM EST
- Where
- Knox County, Barbourville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.870, -83.880
Trees were blown down at the intersection of Highways 459 and 6.
Thunderstorm Wind, Lee
- When
- February 21, 12:25 AM EST
- Where
- Lee County, 0.55 mi E of Proctor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.570, -83.710
Trees were blown down on Hwy 3150.
Thunderstorm Wind, Clay
- When
- February 21, 12:30 AM EST
- Where
- Clay County, 0.55 mi W of Sextons Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.320, -83.780
Trees were blown down on Hwy 577.
Thunderstorm Wind, Lee
- When
- February 21, 12:30 AM EST
- Where
- Lee County, 0.88 mi SE of Tallega
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.560, -83.590
Trees were blown down on Hwy 708.
Thunderstorm Wind, Owsley
- When
- February 21, 12:30 AM EST
- Where
- Owsley County, 0.69 mi S of Major
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.410, -83.700
Trees were blown down on Hwy 2025 at White Oak.
Thunderstorm Wind, Wolfe
- When
- February 21, 12:34 AM EST
- Where
- Wolfe County, 0.88 mi SW of Bethany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.640, -83.490
A tree was blown down on Cave Branch Road near Bethany.
Thunderstorm Wind, Clay
- When
- February 21, 12:35 AM EST
- Where
- Clay County, 0.55 mi W of Horse Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.150, -83.760
Ramsey Park was damaged by thunderstorm winds. A dugout roof was torn to pieces, bleachers were smashed and poles were bent.
Thunderstorm Wind, Estill
- When
- February 21, 12:45 AM EST
- Where
- Estill County, 50.06 mi NE of Patsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.170, -83.030
Trees were blown down in Bruin and other locations in the northern and western parts of the county.
Thunderstorm Wind, Whitley
- When
- February 21, 12:45 AM EST
- Where
- Whitley County, 0.55 mi E of Siler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.700, -83.940
Trees were blown down on Hwy 92E close to the Bell county line.
Thunderstorm Wind, Leslie
- When
- February 21, 12:55 AM EST
- Where
- Leslie County, 1.3 mi ENE of Shoal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.280, -83.410
A tree was blown down and across Opossum Bend Road.
Thunderstorm Wind, Leslie
- When
- February 21, 1:00 AM EST
- Where
- Leslie County, 0.88 mi SE of Thousandsticks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.170, -83.410
A tree was broken in half and a metal sign was bent over on Hyden Spur Road.
Thunderstorm Wind, Leslie
- When
- February 21, 1:00 AM EST
- Where
- Leslie County, 0.55 mi E of Confluence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.270, -83.370
A tree was blown down and across Bills Branch Road.
Flash Flood, Whitley
- When
- February 21, 1:00 AM EST to 5:00 AM EST
- Where
- Whitley County, 2.7 mi S of Parkers to 2.23 mi WNW of Jellico Creek
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.682, -84.279
A vehicle containing a deceased family of three was found submerged in Jellico Creek off Newman Campbell Rd. The family went missing late Thursday night and the vehicle was found early Saturday morning. It is likely based off evidence from the scene that the driver drove into swiftly flowing water at least 3 feet deep and was swept away. Time of the event is a general estimate.
Thunderstorm Wind, Perry
- When
- February 21, 1:04 AM EST
- Where
- Perry County, 0.55 mi E of Yerkes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.280, -83.310
A tree was blown and across the road at Yerkes.
Thunderstorm Wind, Perry
- When
- February 21, 1:12 AM EST
- Where
- Perry County, Hazard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.250, -83.200
Trees were blown down on roads on Raccoon Creek and Glomawr.
Thunderstorm Wind, Perry
- When
- February 21, 1:12 AM EST
- Where
- Perry County, 1.77 mi SW of Ary
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.360, -83.170
A tree was blown down and across Laurel Mountain Road.
Thunderstorm Wind, Leslie
- When
- February 21, 1:14 AM EST
- Where
- Leslie County, 0.88 mi NW of Cutshin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.090, -83.260
A tree was blown down and across a road in Cutshin.
Thunderstorm Wind, Knott
- When
- February 21, 1:15 AM EST
- Where
- Knott County, 0.55 mi W of Decoy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.500, -83.090
A tree was blown down in Decoy.
Thunderstorm Wind, Johnson
- When
- February 21, 1:20 AM EST
- Where
- Johnson County, 0.55 mi W of Paintsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.820, -82.810
This report was made by the Big Sandy Recc. Trees and power lines were blown down county wide with 3 power outages reported.
Thunderstorm Wind, Knott
- When
- February 21, 1:20 AM EST
- Where
- Knott County, 0.69 mi N of Emmalena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.340, -83.080
A tree was blown down in Emalena.
Thunderstorm Wind, Perry
- When
- February 21, 1:20 AM EST
- Where
- Perry County, 0.88 mi SE of Farler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.140, -83.190
A tree was blown down and across the road at the Lost Creek trailer park.
Thunderstorm Wind, Knott
- When
- February 21, 1:20 AM EST
- Where
- Knott County, 1.3 mi WSW of Yellow Mtn
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.410, -82.990
A 62 mph wind gust was measured at the Knott county KY mesonet site.
Thunderstorm Wind, Knott
- When
- February 21, 1:22 AM EST
- Where
- Knott County, Hindman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.330, -82.980
This report made by the Big Sandy Recc. Trees and power lines were blown down county wide with 3 power outages reported.
Thunderstorm Wind, Knott
- When
- February 21, 1:22 AM EST
- Where
- Knott County, Hindman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.330, -82.980
A tree was blown down on Hwy 550 in Hindman.
Thunderstorm Wind, Harlan
- When
- February 21, 1:25 AM EST
- Where
- Harlan County, Bledsoe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.920, -83.370
A tree was blown down and across Reubens Branch Road near the bottom of Pine Mountain.
Thunderstorm Wind, Floyd
- When
- February 21, 1:29 AM EST
- Where
- Floyd County, 0.55 mi E of Prestonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.670, -82.770
This report was made by the Big Sandy Recc. Trees and power lines were blown down county wide. Ten power outages were reported.
Thunderstorm Wind, Floyd
- When
- February 21, 1:30 AM EST
- Where
- Floyd County, Prestonsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.670, -82.780
Two trees were blown down on Hwy 1426 along Abbotts Creek.
Thunderstorm Wind, Johnson
- When
- February 21, 1:30 AM EST
- Where
- Johnson County, 0.55 mi E of Dawkins
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.770, -82.760
Trees were blown down in Van Lear and West Van Lear.
Thunderstorm Wind, Knott
- When
- February 21, 1:32 AM EST
- Where
- Knott County, Pine Top
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.270, -82.880
A tree was blown down at Pine Top.
Thunderstorm Wind, Johnson
- When
- February 21, 1:33 AM EST
- Where
- Johnson County, Bobbs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.850, -82.730
Trees were blown down in Offutt.
Thunderstorm Wind, Johnson
- When
- February 21, 1:34 AM EST
- Where
- Johnson County, Meally
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.800, -82.730
Trees were blown down in Meally.
Thunderstorm Wind, Martin
- When
- February 21, 1:35 AM EST
- Where
- Martin County, 4.76 mi SW of Davella
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.750, -82.640
A 59 mph wind gust was measured by the KSJS AWOS at the Big Sandy Regional Airport.
Thunderstorm Wind, Floyd
- When
- February 21, 1:36 AM EST
- Where
- Floyd County, 0.88 mi NE of Manton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.560, -82.790
Trees were blown down on Hwy 1210 at Stevens Branch.
Thunderstorm Wind, Floyd
- When
- February 21, 1:37 AM EST
- Where
- Floyd County, 1.09 mi E of Lancer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.670, -82.710
Seven trees were blown down on Lodge Road at Dewey Lake.
Thunderstorm Wind, Martin
- When
- February 21, 1:37 AM EST
- Where
- Martin County, 4.76 mi SW of Davella
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.750, -82.640
This report was made by the FAA at Prestonsburg Airport. Wind damage to roofs of 2 hangers was reported. One hanger lost half its roof while the other lost a section off the roof.
Thunderstorm Wind, Harlan
- When
- February 21, 1:40 AM EST
- Where
- Harlan County, 0.69 mi N of Putney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.910, -83.230
Trees were blown down across roads and phone lines in Putney.
Thunderstorm Wind, Martin
- When
- February 21, 1:40 AM EST
- Where
- Martin County, 0.55 mi E of Tomahawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.870, -82.590
A tree was blown down in Tomahawk.
Thunderstorm Wind, Martin
- When
- February 21, 1:40 AM EST
- Where
- Martin County, 1.29 mi ESE of Milo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.910, -82.560
A tree was blown down in Milo.
Thunderstorm Wind, Martin
- When
- February 21, 1:42 AM EST
- Where
- Martin County, 0.55 mi E of Inez
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.870, -82.520
A tree was blown down in Black Log.
Thunderstorm Wind, Martin
- When
- February 21, 1:45 AM EST
- Where
- Martin County, Inez
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.870, -82.530
A roof was blown off a house in Inez.
Thunderstorm Wind, Martin
- When
- February 21, 1:47 AM EST
- Where
- Martin County, 1.76 mi SW of Pilgrim
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.780, -82.440
Trees were blown down on Meathouse and Wolfe Creek Roads.
Thunderstorm Wind, Martin
- When
- February 21, 1:49 AM EST
- Where
- Martin County, 1.29 mi ENE of Hode
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.890, -82.430
A tree was blown down in Hode.
Thunderstorm Wind, Pike
- When
- February 21, 1:52 AM EST
- Where
- Pike County, 0.55 mi E of Pikeville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.510
Numerous trees and power lines were blown down across the county. Trees were blown down near the US 119 exit on KY 194, the mouth of Red Creek on US 460, KY 319 near the foot of Hardy Mountain on the Blackberry side, US 460 at the Pollyann Trailer Park, and KY 197 at the mouth of Rockhouse of Marrowbone. Power lines were blown down at 1567 Ratliff's Creek Rd.
Flash Flood, Floyd
- When
- February 21, 6:57 AM EST to 9:43 AM EST
- Where
- Floyd County, 0.19 mi SW of Arkansas to 0.23 mi SSW of Arkansas
- Cause
- Heavy Rain
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.578, -82.732
Water was flowing across Arkansas Creek Rd. The road was blocked as a result.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
- Blizzard in Iowa, February 20 to 21, 2014$525,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498759, 498674, 498675, 498676, 498677, 498678, 498679, 498680, 498681, 498682, 498683, 498684, 498685, 498686, 498687, 498688, 498689, 498690, 498691, 498715, 498716, 498717, 498718, 498719, 498720, 498721, 498722, 498723, 498724, 498758, 498725, 498726, 498727, 498728, 498729, 498730, 498731, 498732, 498753, 498733, and more.